Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 341, NWS Louisville, KY

July 30, 2004Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 30, 2004, 3:24 PM EDT for Fayette County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 3:24 PM EDT (19:24 UTC)
Expired
Jul 30, 2004, 4:15 PM EDT
In force
51 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 301924
SVRLMK
KYC067-302015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 PM EDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 415 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF LEXINGTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON BY 335 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3801 8467 3786 8439 3804 8431 3811 8439
      3820 8438 3813 8461

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:40 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 30, 2:40 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT FRI JUL 30 2004

...SHORT TERM (TONIGHT THROUGH MONDAY)...

THE CONCERN FOR THIS FORECAST PERIOD WILL BE RAIN AND THUNDERSTORMS
FOR THE FIRST 24 HOURS. SURFACE LOW OVER SOUTHEAST MISSOURI THIS
AFTERNOON WILL TRACK NORTHEAST THROUGH SATURDAY AFTERNOON. AS THIS
SYSTEM SHIFTS INTO ILLINOIS AND INDIANA LATER THIS EVENING MID LEVEL
WINDS WILL INCREASE TO AROUND 35 KTS. LOW LEVEL MOISTURE POOLING IN
OUR CFA AND A MARGINALLY UNSTABLE ATMOSPHERE WILL HELP TRIGGER SOME
FAIRLY STRONG THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

WIDESPREAD RAIN AND THUNDERSTORMS EXPECTED TONIGHT AS A COOL FRONT
DROPS INTO THE AREA. WITH HIGH MOISTURE CONTENT SOME OF THESE STORMS
COULD PRODUCE HEAVY RAIN AND WE WILL MENTION THIS IN THE FORECAST.

HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY AFTERNOON WITH RAIN
ENDING FROM THE NORTHWEST TO SOUTHEAST. WE WILL HOLD INTO A DRY
FORECAST SUNDAY AND MONDAY WITH WARMING TEMPERATURES EACH DAY.

...EXTENDED DISCUSSION (MONDAY NIGHT THROUGH FRIDAY)...

PATTERN REMAINS NEARLY STATIONARY FROM MON NITE THRU THURSDAY WITH A
TROUGH EXTENDING DOWN THE APPALACHIANS AND THE EAST COAST...WITH
RIDGING ACROSS THE SOUTH AND CENTRAL PLAINS NOSING INTO THE OH
VALLEY. TEMPS ALOFT AT H8 ARE NEARLY 1 STD DEV HIER THAN NORMAL FOR
TUES AND WED UNDER MOSTLY SUNNY TO PARTLY CLOUDY SKIES...TEMPS
SLOWLY DECREASING THURS AND FRI TO NEAR NORMAL. THERFORE TEMPS WILL
BE 3-5 ABV NORMAL BOTH TUES AND WED WITH HEAT INDICIES NEARING 100
BOTH DAYS...AND THURSDAY AND FRI WILL SEE SEASONAL TEMPS. CHC OF
PRECIP THURS WITH A SHRTWV MOVING DOWN THE TROUGH (NW FLOW) ACROSS
THE REGION. DRY AGAIN FRI INTO THE WEEKEND...WITH TRENDS SHOWING
INCREASING TEMPS AGAIN FOR NEXT WEEKEND WITH A LARGE RIDGE MOVING
EAST OUT OF THE PLAINS.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JA/SCHOTT
Hazardous weather outlook, Jul 30, 12:30 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI JUL 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310926-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1230 PM EDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS AND HEAVY RAIN. FOR THIS REASON THE
STORM PREDICTION HAS PLACED A PORTION OF THE OUTLOOK AREA IN A
SLIGHT RISK FOR SEVERE STORMS. THE AREA IS GENERALLY ALONG AND NORTH
OF A LINE FROM HARTFORD...TO MUNFORDVILLE...TO LEXINGTON AND
INCLUDES ALL OF SOUTH CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

JA

In the hours before

Special weather statement, Jul 30, 2:45 PM EDT, 39 minutes before
INZ077>079-084-090>092-KYZ024-025-027>043-045>049-053>057-061>067-
077-301945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI JUL 30 2004

...STRONG THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS MUCH OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON MOVING NORTHEAST
AT 30 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY
RAINFALL UP TO ONE INCH PER HOUR CAUSING PONDING OF WATER ON
ROADWAYS...SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND DEADLY
FREQUENT LIGHTNING. THESE STORMS WILL PERSIST THROUGH THE AFTERNOON
INTO THE EVENING.

SCHOTT

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.